Virginia, 2023Flood in Virginia, September 10, 2023
September 10, 2023 · NWS RNK · 1 event in 1 county or zone
A strong thunderstorm produced heavy rainfall over the City of Galax, VA at rates of 3 to 4 inches per hour. Multiple personal weather stations just north of the downtown observed about 2 inches of rainfall as a storm total amount, with the one inch falling during the first 20 minutes of the storm.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong thunderstorm produced heavy rainfall over the City of Galax, VA at rates of 3 to 4 inches per hour. Multiple personal weather stations just north of the downtown observed about 2 inches of rainfall as a storm total amount, with the one inch falling during the first 20 minutes of the storm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 10, 10:47 AM EST, 1 hour 20 minutes earlier.
Area forecast discussion, Sep 10, 10:47 AM EST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1147 AM EDT Sun Sep 10 2023
.SYNOPSIS...
A slow moving front will keep the area in an wet weather
pattern today. After a relatively dry day on Monday, another
front brings more showers and thunderstorms on Tuesday and
Wednesday. Drier and cooler weather arrive behind the front for
the end of the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1145 AM EDT Sunday...
Added Floyd, Carroll, and Grayson Counties to the Flood Watch as
hi-res data and ensembles indicated potential for rainfall
exceeding flash flood guidance into this area this afternoon.
Will also watch further south, but present indications suggest
areas along/north of the VA/NC border, and west of the Blue
Ridge may see more coverage.
Previous discussion from 906 AM...
Very wet antecedent conditions over parts of the area,
especially from the NC foothills into the New River Valley and
portions of southside VA.
With that said, the current flood watch looks good, but may need
to expand it southward if deeper convection comes to fruition as
places like Carroll/Grayson down to Wilkes have had quite a bit
of rain in the past couple of days.
However, cloud cover today and the overall airmass is less
conducive for numerous thunderstorms, but with cooler air aloft
ahead of upper trough, some storms are possible, in a widely
scattered fashion.
So for now, updated forecast reflects no change to headlines,
but trying to trend pops toward latest radar/convective allowing
model trends which shows more coverage from the foothills west
into the mountains with more scattered coverage east of
Lynchburg/Danville.
Forecast temps on track.
Previous discussion...
Key Messages:
- New Flood Watch for Excessive Rainfall will be issued in the
mountains for this afternoon and evening
Do not think we will have an much of a convective element and
intense updrafts but still good coverage as a short wave lifts from
the Tennessee Valley across the Mid Atlantic region. Heavy rain
still possible as slow moving forward prorogation shown on the
Bufkit at Boone. Plus now antecedent conditions are wet/FFG
lower than last two days. 3hr HREF PMM also showing a low chance
of 3 inches of rain in 3 hours. But, similar to Saturday, local
to isolated coverage of the spots with the heaviest rainfall
and challenging to narrow down where those will be.
Clouds and rainfall will hold down temperature rise and amount of
instability today. Will stay close to gridded LAMP/NBM guidance for
maximum temperatures. Until the air mass changes, which is not
tonight, will lean toward persistence for overnight lows.
&&
.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
As of 200 AM EDT Sunday...
Key Messages:
1. Small break in the widespread showers/storms activity on Monday.
2. Showers/storms and heavy rain potential returns Tuesday afternoon
through early Wednesday morning with passage of a potent cold front.
3. Drier/Cooler air arrives Wednesday night.
For Monday, there area will remain within a moisture laden airmass.
However, the front which has served as a focus for shower/storms
development will be to our southeast. While we are not forecasting
no showers/storms on Monday, coverage is expected to be less, and be
confined primarily across the mountains. However, with PW values
still around or slightly above normal, locally heavy rain from the
stronger showers/storms is still possible.
Tuesday into Wednesday, an upper level low is expected to head
eastward across the Great Lakes region and into far southeast
Ontario. Its associated trough axis and surface cold front is
expected to cross our region somewhere in the timeframe of Tuesday
afternoon through the early morning hours of Wednesday. Look for a
return of better coverage of showers/storms with this feature, along
with a continued heavy rain potential.
As the day Wednesday transitions into the overnight hours, drier air
is expected to move into the region in the wake of the cold front.
This will allow for decreasing coverage of showers/storms through
the day from west to east with little if any remaining by Wednesday
evening. Wednesday night is expected to be notably cooler than
recent nights. NAEFS PW values for early Thursday morning dip to
values around minus one sigma for much of the area along with 850mb
temperatures approaching minus one sigma, especially for western
areas.
Confidence in the above weather scenario is moderate.
&&
.LONG TERM /THURSDAY THROUGH SATURDAY/...
As of 1038 AM EDT Sunday...
Key Message:
1. Cooler and drier conditions expected.
Very quiet weather expected this period as Hurricane Lee is
forecast to stay well east of our forecast area off the east
coast. A broad west-northwest flow to be in place and surface
high in place to keep our temperatures just below seasonal norms
Thu-Fri, warming to seasonal norms for next weekend. May see
some warm advection ahead of next upstream shortwave push some
moisture our way by late Sunday but confidence is low as there
is spread in the models, with majority keeping the area dry.
&&
.AVIATION /16Z SUNDAY THROUGH THURSDAY/...
As of 640 AM EDT Sunday...
Do not think we will have an much of a convective element and
intense updrafts but still good coverage of showers and isolated
to scattered thunderstorms as a short wave lifts from the
Tennessee Valley across the Mid Atlantic region. Will be
starting with widespread IFR/LIFR ceilings this morning.
Conditions will only slowly improve this morning with ceilings
lifting to MVFR after 14Z/10AM. Widespread showers and isolated
thunderstorms will develop again this afternoon and evening
primarily in the 18Z/2PM to 23Z/6PM time range. Expect heavy
rain and MVFR ceiling and visibility with any of the storms or
heavier rainfall.
Once the short wave crossed the central Appalachians, the areal
of coverage of rain will diminish and slightly drier air begins
to arrive by late tonight. Have mainly VFR conditions from the
time the showers and thunderstorms end in the evening through
the 04Z/midnight. MVFR clouds and fog will fill back in late
tonight, especially locations that have rain during the evening
and then some breaks in the cloud cover overnight.
Confidence in this sequence of events is average.
Confidence in ceiling and visibility at the specific local TAF
sites is average.
Above average confidence for wind.
EXTENDED AVIATION OUTLOOK...
Monday: VFR outside of morning low clouds/fog. Only isolated
shower and thunderstorm potential
Tuesday through Wednesday night: More shower and thunderstorms
return with associated MVFR ceilings and visibility as a front
crosses northwest to southeast across the region.
Thursday: Drier and cooler VFR weather is expected with building
high pressure.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch through this evening for VAZ007-009>020.
NC...None.
WV...Flood Watch through this evening for WVZ042>044-507-508.
&&
SYNOPSIS...AMS
NEAR TERM...AMS/WP
SHORT TERM...DS
LONG TERM...DS/WP
AVIATION...AMS/VFJ
Hazardous weather outlook, Sep 10, 10:41 AM EST, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
1141 AM EDT Sun Sep 10 2023
VAZ007-009>020-WVZ042>044-507-508-111545-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-
Floyd-Craig-Alleghany VA-Bath-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
1141 AM EDT Sun Sep 10 2023
...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to send any flooding reports by calling
1-866-215-4324, via social media, or by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.
NCZ001>006-018>020-VAZ022>024-032>035-043>047-058-059-111545-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-
Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
1141 AM EDT Sun Sep 10 2023
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.
.DAY ONE...This afternoon and tonight.
Showers and thunderstorms may bring locally heavy rainfall to the
area this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Sep 10, 10:38 AM EST, 1 hour 29 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1138 AM EDT Sun Sep 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM Tstm Wnd Dmg 1 ENE Merrimac 37.20N 80.40W
09/09/2023 Montgomery VA 911 Call Center
The Montgomery County 911 Center reported
that a tree was down near the intersection
of South Main Street and Professional Park
Drive in Blacksburg.
&&
RABLocal storm report, Sep 10, 10:42 AM EST, 1 hour 25 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1142 AM EDT Sun Sep 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1141 AM Lightning 1 NNE Merrimac 37.20N 80.42W
09/10/2023 Montgomery VA 911 Call Center
The Montgomery County 911 Center reported
that lightning struck a tree on Dogwood
Circle and set it on fire.
&&
RABLocal storm report, Sep 10, 10:50 AM EST, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1150 AM EDT Sun Sep 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM Tstm Wnd Dmg 2 ENE Merrimac 37.20N 80.40W
09/09/2023 Montgomery VA Public
The Montgomery County 911 Center reported
that a large tree was blown down onto a
vehicle in the 500 block of Ellett Road
causing considerable damage to the vehicle.
&&
RABLocal storm report, Sep 10, 11:02 AM EST, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1202 PM EDT Sun Sep 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0124 PM Tstm Wnd Dmg 2 SE Martinsville City 36.67N 79.85W
09/09/2023 City of MartinsvillVA 911 Call Center
The Henry County 911 Center reported that a
tree was down across Indian Trail in the
1000 block of the roadway. The downed tree
was blocking both lanes of the road.
&&
RABLocal storm report, Sep 10, 11:06 AM EST, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1206 PM EDT Sun Sep 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0124 PM Tstm Wnd Dmg 1 SSW Martinsville City 36.67N 79.87W
09/09/2023 City of MartinsvillVA 911 Call Center
The Henry County 911 Center reported that a
tree was down across Smith Lake Road
blocking the road.
&&
RABLocal storm report, Sep 10, 11:23 AM EST, 44 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1223 PM EDT Sun Sep 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0134 PM Tstm Wnd Dmg Glen Lyn 37.37N 80.86W
09/09/2023 Giles VA 911 Call Center
The Giles County 911 Center reported that a
tree was down at the intersection of Houston
Lane and U.S. 460/Virginia Avenue in Glen
Lyn.
&&
RABFlood, Galax (C)
- When
- September 10, 12:07 PM EST to 1:15 PM EST
- Where
- Galax (C) County, 0.67 mi SSW of Galax
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 36.661, -80.924
The City of Galax 911 Center reported that Main Street (VA Highway 89) was briefly flooded in the downtown area due to poor drainage caused by a clogged storm sewer. One vehicle was stranded in the flood waters until the flooding receded. No damage was reported.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and Lightning Strike in South Carolina, September 10, 2023$102,000 · 2 events
- Damaging Winds in Texas, September 10, 2023$55,000 · 52 kt wind · 3 events
- Flash Flooding in New Jersey, September 10, 2023$30,000 · 7 events
- Damaging Wind in Virginia, September 10, 2023$40,000 · 57 kt wind · 1 event
- Flash Flooding and Heavy Rain in Kentucky, September 10, 20238 events
- Hail and Damaging Wind in Kansas, September 10, 20232.5 in hail · 7 events
- Flash Flood and Flooding in Massachusetts, September 10, 2023$5,000 · 5 events
- Flash Flooding in Pennsylvania, September 10, 20235 events
- Hail in Wyoming, September 10, 20231.75 in hail · 4 events
- Hail and Damaging Winds in Texas, September 10, 20231 in hail · 4 events
- Flash Flooding and Flood in Rhode Island, September 10, 20233 events
- Flash Flooding and Heavy Rain in Virginia, September 10, 20233 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1132568.